Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Albany, NY

August 2, 2003Columbia County, Greene County, New York

NWS Albany, NY issued this flash flood warning at Aug 2, 2003, 9:24 PM EDT for Columbia County, Greene County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2003, 9:24 PM EDT (01:24 UTC)
Expired
Aug 3, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Whole counties

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 030124
FFWALY
NYC021-039-030415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
924 PM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK
  NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 1215 AM EDT

* AT 919 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN WEST CENTRAL COLUMBIA AND NORTHEASTERN GREENE COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE...CATSKILL...CLIMAX...COXSACKIE
  AND LEEDS

*A WEATHER SPOTTER REPORTED 3.68 INCHES OF RAINFALL IN JUST AN HOUR  
 IN THE TOWN OF CATSKILL. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4243 7379 4230 7377 4216 7394 4233 7396

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:05 PM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SAT AUG 2 2003

.DISCUSSION...
LARGE CLOSED LOW JUST NORTH OF LAKE SUPERIOR WILL HAVE IMPACT ON
MUCH OF THE NORTHEAST FOR THE NEXT SEVERAL DAYS.  THIS WILL SHOOT A
SERIES OF DISTURBANCES THROUGH THE OHIO RIVER VALLEY AND UP INTO
THE ST LAWRENCE AREA   OTHER FEATURES FROM THIS LOW WILL WORK THEIR
WAY INTO NEW ENGLAND.  THUS THE MOST LIKELY AREA TO SEE PRECIPITATION
WILL BE THE ADIRONDACKS.  THE CLOSEST SHORT WAVE IS OVER WESTERN NY
AND PA.  THIS IS FORECAST TO SLIDE BY TO THE NORTHWEST...GRAZING
THE ADIRONDACKS TONIGHT.  ANOTHER FEATURE OF INTEREST IS OVER
KY...THIS WILL AFFECT OUR WEATHER LATE TONIGHT OR SUNDAY. LASTLY...
THERE IS A STATIONARY BOUNDARY RUNNING ALONG THE ATLANTIC
COASTLINE...ALTHOUGH THIS WILL GENERALLY STAY TO OUR EAST OVER THE
NEXT SEVERAL DAYS.

.THIS EVENING...RATHER IMPRESSIVE MOIST AIRMASS IN PLACE...BUT NOT
MUCH DYNAMICS TO TOUCH OFF CONVECTION THIS EVENING.  MAIN POTENTIAL
LOOKS TO BE OVER CENTRAL AND WESTERN NY CLOSER TO WESTERN NY/PA
SHORTWAVE...WHICH SHOULD MOVE BY AFTER MIDNIGHT.  AREAS SOUTH AND
EAST OF ALBANY PROBABLY WILL NOT BE AFFECTED BY THIS AS THE TAIL
END OF THE FEATURE HAS NOT BEEN PARTICULARLY ACTIVE...AND THE
FEATURE OVERALL HAS BEEN WEAKENING OVER THE PAST 12 HOURS.

.TONIGHT...ETA SHOWS A 300MB VORT MAX CURRENTLY OVER KY MOVING
INTO EASTERN NY BY DAYBREAK.  AT 500MB IT LOOKS LIKE IT WILL AFFECT
PRIMARILY THE ADIRONDACKS...BUT WILL USE BOTH LEVELS AS REASON TO
PUT CONVECTION IN FOR ALL AREAS OVERNIGHT.  WILL ALSO LET SOME
PATCHY FOG TO CREEP INTO VALLEYS AGAIN.

.SUNDAY...INCREASING MOISTURE OVERALL...BUT NORTHEAST STILL IN A BIT
OF AN ANTICYCLONIC FLOW AT 500 MB...AT LEAST EARLY ON.  THERE IS
SOME INDICATION AT THE SURFACE AND AT 700MB THAT A TROUGH MAY PASS
THROUGH DURING THE DAY...SO WILL BUMP POPS UP WITH TIME...MAXING
OUT AT 70% OVER THE ADIRONDACKS BY THE END OF THE DAY.

.SUNDAY NIGHT AND MONDAY...WILL HAVE TO CONTINUE A CHANCE OF
PRECIPITATION AS MAIN LOW TO THE WEST CONTINUES TO SPIN OFF
SHORTWAVES.  TIMING WILL BE A BIT DIFFICULT TO PINPOINT BY THIS
TIME.  ETA SHOWS A WAVE MOVING UP THE STATIONARY FRONT ON MONDAY...
THIS LOOKS LIKE IT WILL ONLY AFFECT EXTREME SOUTHEAST NY...SO WILL
KEEP A CHANCE OF PRECIPITATION IN AND NOT BUMP UP POPS FOR THIS
FEATURE.

.TUESDAY...GFS BRINGS A FAIRLY SIGNIFICANT PIECE OF ENERGY THROUGH
THE REGION DURING THIS TIME.  AGAIN...THE TIMING IS A BIT SUSPECT...
BUT WILL ATTEMPT TO HIGHLIGHT THIS DAY AS THE WETTEST OF THE NEXT
THREE DAYS.

.WEDNESDAY AND THURSDAY...TROUGH STILL IMPACTS THE NORTHEAST...AND
WILL CONTINUE THE UNSETTLED FORECAST.

.FRIDAY AND SATURDAY...TROUGH FINALLY SHOWS SIGNS OF WEAKENING AND
AND LIFTING.  WILL KEEP ADIRONDACKS UNDER UNSETTLED WEATHER...WITH
THE REST OF THE FORECAST AREA DRY.

.HYDROLOGIC STATUS...
UNSETTLED WEATHER THROUGH MUCH OF THE WEEK.  ULSTER...DUTCHESS...
COLUMBIA...AND BENNINGTON VT COUNTIES HAD THE MOST PRECIPITATION ON
FRIDAY...THESE WILL BE AREAS TO WATCH.  IN ADDITION...THE
ADIRONDACKS LOOK LIKE THEY WILL SEE MORE PRECIPITATION THAN THE REST
OF EASTERN NY...SO THAT IS ANOTHER AREA OF CONCERN.

.ALY...NONE.

ZAFF
Hazardous weather outlook, Aug 2, 4:23 AM EDT, 17 hours 1 minute before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
423 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 2, 8:52 PM EDT, 32 minutes before
NYZ059-060-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
852 PM EDT SAT AUG 2 2003

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 852 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER LEEDS...OR 5 MILES NORTHWEST OF CATSKILL...MOVING NORTHEAST AT
20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN
EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND
HEAVY RAIN...WILL BE NEAR...CLIMAX AND STOTTVILLE AT 905 PM EDT...
COXSACKIE AT 910 PM EDT...NEW BALTIMORE AT 920 PM EDT...VALATIE AND
KINDERHOOK AT 925 PM EDT...NIVERVILLE AT 930 PM EDT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:05 PM EDTFlash Flood WarningALYFulton115 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.